North Carolina, 2004

Flash Flood in North Carolina, July 19, 2004

July 19, 2004 · NWS MHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT MON JUL 19 2004

.SHORT TERM...ONGOING CONVECTION ACRS THE NRN CWA APPEARS TO BE ASCD
WITH WEAK SFC TROF THAT HAS BEEN IN PROXIMITY FOR THE PAST FEW DAYS.
WITH UPPER TROF AXIS STILL WEST OF THE CWA DO NOT EXPECT THIS BNDY
TO MOVE TONIGHT. LACK OF UPPER LVL FORCING WILL LIMIT CONVECTION AS
HEATING DECREASES THOUGH. SO WILL CARRY ISOLATED ACTIVITY INTO THE
EVENING. BOTH GFS AND ETA FINALLY MOVE UPPER TROF AXIS TO THE EAST
TUE NIGHT INTO WED MRNG. SOME DRYING NOTED ON EACH MODEL TOMORROW
BUT WITH TROF MOVING OVER THE RGN FEEL AT LEAST SLIGHT CHANCE NEEDED
FOR MOST OF THE RGN AGAIN. BY EARLY WED RGN GETS INTO NW FLOW ALOFT
AND FOR MUCH OF THE DAY DO NOT SEE MUCH IN THE WAY OF CONVECTION
POSSIBILITIES. HOWEVER...WITH WEAK FLOW OVERALL AND GOOD HEATING
SHOULD SEE SEA BREEZE DEVELOP WED AFTN AND PUSH SLIGHTLY INLAND.
WILL HANDLE THIS WITH ISOLATED WORDING WED AFTN.

&&

.LONG TERM...NEXT SHORT WAVE SEEN DROPPING SE THROUGH THE NW FLOW ON
THURS. WEAK SRLY LOW LVL FLOW AHEAD OF THIS SHORT WAVE SHOULD ALLOW
FOR PLENTY OF MSTR BY THURS AFTN AND ANOTHER ROUND OF CONVECTION.
UPPER FLOW BECOMES MORE ZONAL BY FRI THEN BEGINS TO TRANSITION BACK
TO WSW BY LATE SAT AS NEXT TROF BEGINS TO DIG INTO THE CNTRL U.S.
SFC FNT SEEN IN EXTENDED GFS TRYING TO MOVE THROUGH THE RGN SAT. NOT
CONVINCED THIS WILL HAPPEN AS UPPER FLOW BECOMES MORE SOUTHWEST
INSTEAD OF NW BY LATE WEEKEND. WILL MAINTAIN A CHANCE OF PCPN ACROSS
THE CWA WITH BEST CHANCES SAT AND SUN.

&&

.MARINE...WEAK GRADIENT WILL PRODUCE SW WINDS AOB 15 KTS THROUGH
WED. SEAS HAVE DECREASED TO AROUND 4FT...LOWER NEAR SHORE. NO FLAGS
EXPECTED THROUGH WED. SW FLOW INCREASES ON THU AS GRADIENT TIGHTENS
AHEAD OF NEXT SHORT WAVE AND ASSOCIATED SFC FRONT. EXPECT WINDS TO
INCREASE TO THE 15 TO 20 KT RANGE LATE THU. STRONG COLD FRONT
EXPECTED TO MOVE OFFSHORE EARLY SAT WITH A WIND SHIFT TO THE N.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...EXCEPT FOR WDLY SCT
MVFR CONDITIONS IN SHOWERS AND TSTMS. EARLY MORNING PATCHY FOG WILL
PRODUCE AREAS OF IFR CONDITIONS UNTIL 13Z ON TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

MLF/RAP
Hazardous weather outlook, Jul 19, 2:40 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 AM EDT MON JUL 19 2004

NCZ029-044>047-079>081-090>095-098-103-104-200800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
340 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE TODAY. CLOUD TO GROUND LIGHTNING, BRIEF
GUSTY WINDS, TORRENTIAL DOWNPOURS, AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Special weather statement, Jul 19, 3:30 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON JUL 19 2004

NCZ080-094-192130-
BEAUFORT-PAMLICO-
430 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES
UNTIL 530 PM EDT...

AT 430 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTHEASTERN
BEAUFORT COUNTY...OR ABOUT 10 MILES NORTHEAST OF BAYBORO...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOWLAND AT 500
PM EDT...HOBUCKEN AT 505 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE MESIC.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR
IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The Morehead City radar (KMHX), 46 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pamlico

When
July 19, 6:30 PM EST to 7:30 PM EST
Where
Pamlico County, Vandemere
Reported by
LAW ENFORCEMENT
Coordinates
35.152, -76.667 (the zone’s center; the record gives no point)

Many roads reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413217.